|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Definition Return to top
Digitalis is a medication prescribed to certain heart patients. Digitalis toxicity is a complication of digitalis therapy, or it may be occur when someone takes more than a large amount of the drug at one time. (This is called an acute ingestion.)
The most common prescription form of this medication is called digoxin. Digitoxin is another form of digitalis.
Causes Return to top
Digitalis toxicity can be caused by high levels of digitalis in the body, or a decreased tolerance to the drug. Patients with decreased tolerance may have "normal" digitalis levels in their blood.
Digitalis toxicity can occur from a single exposure or chronic overmedication, or it may occur in patients with normal blood levels of digitalis if other risks are present.
People with heart failure who take digoxin are commonly given medications called diuretics, which remove excess fluid from the body. Many diuretics can cause potassium loss. Low levels of potassium in the body increase the risk of digitalis toxicity. Digitalis toxicity may also result in persons who take the drug and who have low levels of magnesium in the body.
Risks include taking digitalis medications such as digoxin or digitoxin along with medications that interact with digitalis such as quinidine, verapamil, amiodarone, and others.
Reduced kidney function will cause digitalis to build up in the body rather than be removed normally through urine. Therefore, any disorders that disrupt kidney functioning (including dehydration) make digitalis toxicity more likely.
Symptoms Return to top
Additional symptoms that may be associated with digitalis toxicity include:
Exams and Tests Return to top
The heart rate may be rapid or slow and may be irregular.
An ECG is done to check for irregular heart beats.
Blood tests will be done to check:
Treatment Return to top
In an emergency, assist breathing as needed (see CPR) and get professional medical help.
Arrhythmias are treated according to which arrhythmia develops.
If toxicity is due to a recent, acute single exposure, treatment may involve:
Digitoxin blood levels may be lowered with repeated doses of charcoal, given after gastric lavage.
Methods to cause vomiting are usually not performed because vomiting can worsen slow heart rhythms.
In severe cases, medications called digoxin-specific antibodies may be prescribed. Hemodialysis may be required to reduce the levels of digitalis in the body.
Outlook (Prognosis) Return to top
The outcome varies depending on the extent of toxicity and arrhythmias that develop.
Possible Complications Return to top
When to Contact a Medical Professional Return to top
Call your health care provider if you are taking a digitalis medication and symptoms of digitalis toxicity develop.
Prevention Return to top
Digitalis blood levels should be monitored regularly if you are taking digitalis medications. Blood chemistries should also be monitored to detect conditions that make digitalis toxicity more common.
Potassium supplements may be prescribed if you take diuretics and digitalis together, or a potassium-sparing diuretic may be prescribed.Update Date: 1/23/2009 Updated by: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.